Mississippi, 2023

Tornado in Mississippi, December 1, 2023

December 1, 2023 · NWS LIX · 1 event in 1 county or zone

A deepening surface low formed across the ArkLaTex region in the early morning hours on December 1st. In the warm sector of the low, thunderstorms formed along a convergent axis almost parallel to the upper-level flow, which caused training to occur over an urban area (Baton Rouge).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A deepening surface low formed across the ArkLaTex region in the early morning hours on December 1st. In the warm sector of the low, thunderstorms formed along a convergent axis almost parallel to the upper-level flow, which caused training to occur over an urban area (Baton Rouge). That same batch of convection eventually cold-pooled out and raced east when a bowing segment produced a very brief tornado in Pearl River county, aided by a surging rear-inflow jet. After that convection exited the area, another batch formed during the late evening hours, with one cell becoming dominant and producing golf ball sized hail before the whole complex weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 1, 5:37 AM CST, 33 minutes earlier.

Area forecast discussion, Dec 1, 5:37 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
537 AM CST Fri Dec 1 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 135 AM CST Fri Dec 1 2023

First of 3 disturbances moving through this morning and should be
out of the area by 10am today. This does not mean that the rain will
shut down, just the heaviest and strongest storms will decrease into
mainly rain showers and a few storms. The cold front will remain
stalled giving these disturbances an interface to move along and
ahead of. The next disturbance begins to move into the area from the
west around midnight tonight. We should have a good bit of the area
in the warm sector and sfc based, so this disturbance will have just
as much potential for strong or severe storms and heavy rainfall
once again overnight tonight. SPC and WPC continue the marginal risk
of severe and excessive rainfall, respectively. And this looks well
placed at the moment as well as being the appropriate level of risk.
This second disturbance will move out of the area by 6am Sat but as
the front remains stalled a line of sh/ts will remain behind this
jet level speed max. This line of sh/ts should remain for much if
not all day as it sloooowwwwllly moves SE. The last of these
disturbances will actually be the cold front moving through late Sat
evening into early Sun morning. This will be the last round as the
front should clean the area. There is also the potential for some
advective fog tonight into Sat morning. The set up is pretty good
with a cold front stalled to the NW, source region dew pts at 76F
along with a high RH field. Winds up to 1kft are directly from the
source region to the cooler shelf waters with del(sourcedewT-SST) of
10+F. SST near the coast and in the lakes are running from the mid
50s to about 60. This is a marine fog setup but some of this may
move inland as well especially at the coast.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 135 AM CST Fri Dec 1 2023

Reinforcing surges of deep dry air will visit through next week.
These will be new cold fronts but there is little response time for
moisture to flow back into the area since the deep upper troughing
is over the eastern half of the country. There does not look to be
any rain days in the new week at the moment. But we will begin to
focus on fog more ahead of or along each frontal boundary.

&&

.AVIATION...
(12Z TAFS)
Issued at 533 AM CST Fri Dec 1 2023

A slow moving band of showers and thunderstorms associated with a
stalled frontal boundary over the region will gradually diminish
in intensity and dissipate over the next few hours. Before this
occurs, periods of MVFR and IFR visibility restrictions and low
ceilings of 500 to 1000 feet are forecast to impact HDC, ASD, GPT
and to a lesser extent HUM, MSY, and NEW. By 16z, the convective
band should be dissipated and prevailing MVFR and VFR conditions
will take hold at nearly all of the terminals. Only MCB is
expected to remain in IFR conditions as a low stratus deck lingers
on the northern side of a stalled frontal boundary. After 00z,
another period of rain and thunderstorms is expected to develop.
This period of rain and thunderstorms will last through the end of
the forecast period and is expected to produce a prolonged period
of IFR ceilings and visibilties tonight.  PG

&&

.AVIATION...
(12Z TAFS)
Issued at 135 AM CST Fri Dec 1 2023

Cigs will be all over the place today through tonight. Starting with
VFR and falling this morning into at least MVFR with some of the
northern sites visiting IFR. Rain and some patchy fog this morning
will help bring vis down to MVFR levels and a few terminals may even
get to IFR for a short time especially if hit with a +TSRA. All
sites should have at the very least SHRA and most should see TSRA
this morning with a weakening of these storms during the morning
hours and remaining that way for much of the day. Another rounds of
these cigs, vis and TSRA restrictions will visity the area once
again tonight.

&&

.MARINE...
Issued at 135 AM CST Fri Dec 1 2023

A stalled front inland will retain an onshore flow over the northern
gulf today through Sat. This will also help set up the nearshore
waters and other navigable waterways with marine fog tonight into
Sat morning. A cold front will finally move through the northern
gulf Sunday with NW winds around 15kt but gusty. These winds will
gradually shift to N then NE by Wed. Winds will then quickly shift
to easterly by Thu and remain in that direction through the end of
the week with some small fluctuations. Wind speeds will mostly be 10-
15kt but some higher winds around 20kt could temporarily move over
the gulf with successive reinforcing frontal passages.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  63  71  55  68 /  90  90  50   0
BTR  67  75  58  72 /  90  80  40   0
ASD  64  74  59  71 /  90  90  70  10
MSY  66  74  63  69 /  80  90  60  10
GPT  63  72  61  70 /  90  90  70  20
PQL  63  75  60  73 /  90 100  80  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ530-532-
     534-536-538-550-552-555-557-570-572.

     Small Craft Advisory until 3 PM CST this afternoon for GMZ575-
     577.

MS...None.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ532-534-
     536-538-550-552-555-557-570-572.

     Small Craft Advisory until 3 PM CST this afternoon for GMZ577.

&&

SHORT TERM...TE
LONG TERM....TE
AVIATION...PG
MARINE...TE

In the hours before

Special weather statement, Dec 1, 4:08 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
408 AM CST Fri Dec 1 2023

LAZ080>084-011045-
Central Tangipahoa LA-Northern Livingston LA-Lower Tangipahoa LA-
Southern Livingston LA-Southwestern St. Tammany LA-
408 AM CST Fri Dec 1 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL ST.
TAMMANY, SOUTHEASTERN LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES
THROUGH 445 AM CST...

At 408 AM CST, Doppler radar was tracking a strong thunderstorm near
Whitehall, or 16 miles southwest of Hammond, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hammond, Ponchatoula, Albany, Springfield, Robert, Whitehall,
Natalbany, and Killian.

This includes the following Interstates...
 Interstate 12 between mile markers 28 and 53.
 Interstate 55 in Louisiana between mile markers 18 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3062 9027 3054 9024 3048 9024 3046 9021
      3037 9017 3031 9047 3032 9047 3031 9049
      3026 9073 3043 9080
TIME...MOT...LOC 1008Z 252DEG 39KT 3038 9069

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PG
Special weather statement, Dec 1, 4:09 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
409 AM CST Fri Dec 1 2023

LAZ046-057-058-083>086-011045-
Iberville LA-Northern Livingston LA-Southern Livingston LA-
Western Ascension LA-St. John The Baptist LA-St. James LA-
Eastern Ascension LA-
409 AM CST Fri Dec 1 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL ST.
JOHN THE BAPTIST, ASCENSION, NORTHERN ST. JAMES, SOUTH CENTRAL
LIVINGSTON AND SOUTHEASTERN IBERVILLE PARISHES THROUGH 445 AM CST...

At 409 AM CST, Doppler radar was tracking a strong thunderstorm over
White Castle, or 8 miles northwest of Donaldsonville, moving east at
45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gonzales, Donaldsonville, St. Gabriel, White Castle, Sorrento, French
Settlement, Port Vincent, Prairieville, Geismar, Carville, and
Whitehall.

This includes Interstate 10 in Louisiana between mile markers 171 and
191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3041 9069 3016 9060 3007 9106 3008 9108
      3006 9109 3005 9116 3022 9122
TIME...MOT...LOC 1009Z 252DEG 39KT 3017 9112

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PG
Special weather statement, Dec 1, 4:22 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service New Orleans LA
422 AM CST Fri Dec 1 2023

LAZ046-056-057-084>086-011100-
Iberville LA-Southern Livingston LA-Western Ascension LA-
Assumption LA-St. James LA-Eastern Ascension LA-
422 AM CST Fri Dec 1 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF ASCENSION, CENTRAL
ST. JAMES, SOUTHERN LIVINGSTON, SOUTHEASTERN IBERVILLE AND NORTH
CENTRAL ASSUMPTION PARISHES THROUGH 500 AM CST...

At 422 AM CST, Doppler radar was tracking a strong thunderstorm near
Donaldsonville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gonzales, Donaldsonville, St. Gabriel, Lutcher, Sorrento, Geismar,
Convent, and Belle Rose.

This includes Interstate 10 in Louisiana between mile markers 177 and
193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3005 9116 3023 9107 3024 9067 2995 9076
TIME...MOT...LOC 1022Z 278DEG 25KT 3012 9105

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Dec 1, 5:18 AM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
518 AM CST Fri Dec 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 AM     Flash Flood      1 NW Westminster        30.42N 91.10W
12/01/2023                   East Baton Rouge   LA   Public

            Public reported street flooding with road
            closures. Reported vehicles stranded.

&&

HRL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pearl River

When
December 1, 6:10 AM CST to 6:11 AM CST
Where
Pearl River County, 0.58 mi ENE of Poplarville to 0.68 mi NE of Poplarville
Rating
EF0
Path length
0.29 mi
Path width
75 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
30.833, -89.521

NWS storm survey determined a weak tornado with max estimated winds of 65 mph touched down just south of Jacobs Road. The tornado was briefly on the ground for 1-minute, tracking north for 0.3 miles. The max path width was 75 yards. The tornado knocked down a few trees with a considerable amount of branches snapped in its path. A car port was destroyed, a RV flipped, and a truck rolled.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyThe tornado archive for Mississippi, 2023Warnings in Mississippi, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153151.